Could taking Vioxx cause long-term damage to the heart?
Q) With the recent withdrawal of Vioxx due to problems with heart attack and stroke, can you tell me whether it's possible that it has caused long-term damage to the heart in patients who took this medication over a long period of time? I took Vioxx from 1999 until its withdrawal and am now concerned about its possible side-effects. I am 54-years-old and both parents had heart disease when they died. When I took Vioxx I used to be woken by palpitations and shortness of breath, which hasn’t happened since stopping taking it.
Miss L Hayes, Newport, Gwent (Spring 2005)
A) People who took Vioxx were at increased risk of heart attack and stroke. The risk increased with larger doses (such as 50 mg daily) and with time – the longer it was taken the more the risk. The reason for the increased risk is that Vioxx upsets the delicate balance that prevents blood clotting in the arteries. As far as I know there's no evidence that Vioxx causes long-term damage so that once the drug is stopped the increased risk diminishes. As far as you're concerned you should have your cardiovascular risk factors assessed (blood pressure, smoking, obesity, cholesterol, diabetes) and, if necessary, correct these. The shortness of breath you experienced may have been asthma as this class of drugs (the non-steroidal anti-inflammatory drugs) can cause asthma like- symptoms in some people.